Alert archive / Nevada / Flash Flood Warnings in 2012
Flash Flood Warning 5, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 13, 2012, 12:49 PM PDT for Eureka County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2012, 12:49 PM PDT (19:49 UTC)
- Expired
- Aug 13, 2012, 4:13 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Eureka County, NV
The radar
The Elko radar (KLRX), 108 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2803 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
773 WGUS55 KLKN 131949 FFWLKN NVC011-132345- /O.NEW.KLKN.FF.W.0005.120813T1949Z-120813T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 1249 PM PDT MON AUG 13 2012 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA... THIS INCLUDES THE CITY OF GARDEN PASS... * UNTIL 445 PM PDT * AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY RAIN IS OCCURRING OVER THE RECENTLY BURNED AND SCARRED AREA OF THE FRAISER FIRE AND IS OVER ROBERTS MOUNTAIN. THE RUNOFF IS OCCURRING OVER THE HENDERSON CREEK BASIN...AND FLOWS ACROSS STATE ROUTE 278. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS POSSIBLE IN THE WARNED AREA. && LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640 $$
3 follow-up statements
884 WGUS75 KLKN 132048 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 148 PM PDT MON AUG 13 2012 NVC011-132345- /O.CON.KLKN.FF.W.0005.000000T0000Z-120813T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV- 148 PM PDT MON AUG 13 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL EUREKA COUNTY... AT 135 PM PDT...THE AREA OF THUNDERSTORMS THAT PRODUCED HEAVY RAIN ALONG AND JUST EAST OF STATE HIGHWAY 278 NEAR GARDEN PASS HAS WEAKENED AND MOVE WESTWARD INTO MAINLY RURAL AREAS OF EUREKA COUNTY. RUNOFF FROM ROBERTS MOUNTAIN AND THE BURN AREA CAUSED BY THE FORMER FRAISER FIRE...OVER THE HENDERSON CREEK BASIN...IS EXPECTED TO CONTINUE 230 PM THIS AFTERNOON. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO CONTINUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640 $$
641 WGUS75 KLKN 132049 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 149 PM PDT MON AUG 13 2012 NVC011-132345- /O.CON.KLKN.FF.W.0005.000000T0000Z-120813T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV- 149 PM PDT MON AUG 13 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL EUREKA COUNTY... AT 135 PM PDT...THE AREA OF THUNDERSTORMS THAT PRODUCED HEAVY RAIN ALONG AND JUST WEST OF STATE HIGHWAY 278 NEAR GARDEN PASS HAS WEAKENED AND MOVE WESTWARD INTO MAINLY RURAL AREAS OF EUREKA COUNTY. RUNOFF FROM ROBERTS MOUNTAIN AND THE BURN AREA CAUSED BY THE FORMER FRAISER FIRE...OVER THE HENDERSON CREEK BASIN...IS EXPECTED TO CONTINUE 230 PM THIS AFTERNOON. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO CONTINUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640 $$
523 WGUS75 KLKN 132313 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 413 PM PDT MON AUG 13 2012 NVC011-132322- /O.CAN.KLKN.FF.W.0005.000000T0000Z-120813T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV- 413 PM PDT MON AUG 13 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL EUREKA COUNTY... THUNDERSTORMS THAT CAUSED THE ISSUANCE OF THE WARNING HAVE DISSIPATED. SCATTERED SHOWERS REMAIN IN THE AREA...BUT THE THREAT FOR SIGNIFICANT FLASH FLOODING HAS PASSED. NORMALLY DRY WASHES AND CREEKS WILL CONTINUE TO RUN FULL WITH WATER FOR THE NEXT SEVERAL HOURS BEFORE RECEDING. THEREFORE...THE WARNING IS BEING CANCELED. && LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:30 PM PDT, 19 minutes earlier.
Area forecast discussion, Aug 13, 12:30 PM PDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1230 PM PDT MON AUG 13 2012 .SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL. && .UPDATE...GIVEN RADAR AND SATELLITE TRENDS...EXPANDED THE FLASH FLOOD WATCH TO INCLUDE SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES. THIS INCLUDES AUSTIN...EUREKA...AND U.S. HIGHWAY 50. SEVERAL SLOW-MOVING STORMS WILL MOVE VERY LITTLE...DUMPING VERY HEAVY RAINFALL RATES OF 1-2 INCHES PER HOUR. FREQUENT LIGHTNING IS LIKELY AS WELL. FLASH FLOOD WATCH SET TO EXPIRE AT 8 PM. TURNER && .PREV DISCUSSION... /ISSUED AT 940 AM / SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL. UPDATE...HAVE OPTED TO UPDATE FORECAST TO INCREASE THUNDERSTORM COVERAGE FOR THIS AFTERNOON AND EVENING...ADD ENHANCED HEAVY RAIN WORDING...AND ISSUE A FLASH FLOOD WATCH FOR NYE/WHITE PINE COUNTY FROM 11 AM - 8 PM. MOISTURE AND INSTABILITY LEVELS ARE QUITE HIGH TODAY...WITH 12Z GFS FORECASTING PRECIPITABLE WATER VALUES OF 1.1-1.2 INCHES IN THE FLASH FLOOD WATCH AREA. PW WILL APPROACH ONE INCH AS WELL IN PORTIONS OF ELKO COUNTY...SO INCLUDED HEAVY RAIN WORDING FOR THESE ZONES AS WELL. VERY WEAK OR ABSENT STEERING FLOW ALSO ADDS TO THE FLOODING CONCERNS WITH 700 MB WINDS OF ONLY 1-2 KTS. VERY HEAVY RAIN WILL OCCUR AT THOSE LOCATIONS REMAINING UNDER STATIONARY STORM CORES. STORMS WILL CONTINUE TO BE PROLIFIC LIGHTNING PRODUCERS...WITH LALS OF 4-5. MOST IF NOT ALL STORMS TODAY WILL BE WET...WITH THE POSSIBLE EXCEPTION OF HUMBOLDT COUNTY NEAR THE HOLLOWAY FIRE. WILL WATCH FOR DRY LIGHTNING POTENTIAL IN THIS AREA THIS AFTERNOON. 12Z KLKN SOUNDING SHOWS A WET...UNSTABLE PROFILE WITH A CONVECTIVE TEMPERATURE OF ONLY 87 DEGREES. INSTABILITY IS MOUNTING QUICKLY ALREADY THIS MORNING WITH LIFTED INDICES DOWN TO -3 AND CAPE TO 500 J/KG...PER SPC ANALYSIS. EXPECT STORMS TO BEGIN DEVELOPING AROUND 11 AM THIS MORNING. NOTE TO USERS...DUAL POL UPGRADE AT THE KLRX RADAR IS COMPLETE AND RADAR DATA WILL BE AVAIABLE FOR THE THUNDERSTORMS TODAY. BT PREV DISCUSSION... /ISSUED AT 244 AM / SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL. SHORT TERM...TODAY THROUGH TUESDAY. RIDGE AXIS REMAINS SITUATED OVER THE REGION AT PRESENT AND MONSOON MIOSTURE HAS PUSHED NORTHWARD. GFS GENERATES A LITTLE UPPER LEVEL LOW OVER THE STATE THIS MORNING...BUT THERE IS LITTLE IF ANY SIGN OF THIS FEATURE ON WATER VAPOR AND IT IS ALSO ABSENT FROM THE ECMWF...SO TEND TO THINK THIS IS A BOGUS FEATURE PERHAPS DUE TO CONVECTIVE FEEDBACK. THUS...WILL KEEP ISOLATED COVERAGE OF SHOWERS FOR THIS MORNING AND GO TO SCATTERED FOR MOST AREAS THIS AFTERNOON AS HEATING KICKS IN. PW'S ARE GREATER THAN 3/4 INCH ACROSS MOST OF THE CWA AND LOOK TO RISE ABOVE 1 INCH IN CENTRAL NEVADA THIS AFTERNOON...SO STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. ITS NOT OUT OF THE QUESTION THAT SOME LOCALIZED FLASH FLOODING MAY OCCUR IF STORMS BECOME NEARLY STATIONARY AS UPPER LEVEL WINDS IMPLY. THE EXCEPTION TO ALL THIS IS IN THE NORTHERN FRINGE AND NORTHWESTERN AREAS...WHERE LOWER PW'S AND SLIGHTLY HIGHER STORM MOTIONS SHOULD RESULT IN LESS RAINFALL...AND OVERALL THESE AREAS ALSO APPEAR LESS UNSTABLE SO STORMS SHOULD BE CONSIDERABLY LESS NUMEROUS THAN IN OTHER AREAS. HIGHS TODAY WILL BE ABOVE NORMAL BUT SHOULD BE MUTED BY CLOUD COVER AND STORMS...KEEPING THEM BELOW RECORD LEVELS. ACTIVITY WILL DIMINISH TONIGHT...THEN REFIRE ON TUESDAY. SOME DIFFERENCES ON TUESDAY COMPARED TO TODAY INCLUDE A LOWERING OF PW'S ACROSS MOST OF THE CWA AS THE RIDGE AXIS SINKS SOUTH AND WINDS ALOFT BECOME WEST-NORTHWEST. THIS WILL ALLOW DRIER AIR TO SINK SOUTH ACROSS THE REGION...LOWERING THUNDERSTORM COVERAGE AND DECREASING HEAVY RAINFALL THREAT. HIGHS SHOULD AGAIN BE ABOVE NORMAL BUT NOT NEAR RECORDS. RCM LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. MORE COMPLICATED OUTLOOK THAN APPEARS AT FIRST SIGHT. MAIN LONG RANGE MODELS AGREE ON GENERAL IDEA OF RETROGRADING RIDGE OVER WESTERN CONUS...BUT WHERE THE RIDGE AXIS WILL LIE MAKES ALL THE DIFFERENCE. EURO MODEL WANTS TO BRING IT FURTHER WEST AND ORIENT THE AXIS SO THAT EASTERN PAC AND GULF OF CALI MOISTURE IS SHUNTED OUT TO SEA OR INTO CALIFORNIA. GFS HAS THE AXIS FURTHER EAST OVER ROUGHLY 4 CORNERS AND SO ALLOWS MORE OF A QUASI-MONSOONAL FLOW INTO THE GREAT BASIN. PREVIOUS FORECAST DROPPED POPS FROM THE ONE BEFORE THAT AND THIS SEEMS LIKE THE RIGHT THING...WHICH PRODUCES A ROUGH COMPROMISE OF THE TWO MODELS. THE ISSUE AT THIS WRITING SEEMED TO BE...DRY OR WET STORMS? RAN A COUPLE DIFFERENT SCRIPTS TO SEE WHAT EACH SCENARIO WOULD LOOK LIKE. HATED THEM BOTH. THEN RAN A DIFFERENT SCRIPT AND PRODUCED A MIXED BAG OF DRY AND WET STORMS...IT WAS ALL OVER THE PLACE IN THE ENTIRETY OF NORTHERN...EASTERN...AND CENTRAL NEVADA WITH NO APPARENT REASON FOR THE CONFUSION. SO HAVE GONE WITH PREVIOUS IDEA OF WET STORMS FOR NOW...WITH THE PROVISION THAT SOME WILL ACTUALLY BE DRY DEPENDING ON THE SPEED OF MOVEMENT AND LOCATION. STORMS FURTHER WEST ALONG THE WESTERN EDGES OF NORTHERN NYE...LANDER...ELKO...AND EASTERN HUMBOLDT COUNTIES COULD BE DRY...BECOMING INCREASINGLY WET AS ONE GOES TOWARD THE UTAH LINE. OTHER ISSUE IS THAT THE EURO HAS VERY LOW CHANCE FOR CONVECTION OVERALL WHILE GFS HAS MUCH STRONGER CHANCE EACH AFTERNOON. AGAIN...WENT WITH COMPROMISE PACKAGE SO THAT SOME CHANCE EXISTS WEDNESDAY AND THURSDAY...WITH FRIDAY'S BEST CHANCE IN THE WEST...AND THE WEEKEND LOOKING PRETTY DRY. STILL ABOVE NORMAL TEMPS FOR THE PERIOD. AVIATION...SOME SHOWER-WANNABES IN THE REGION MAINLY BETWEEN TAF SITES AND OCCASIONALLY AROUND KELY AND KTPH. NO LIGHTNING DETECTED YET. THIS WILL CHANGE THIS AFTERNOON WITH VCTS AT KEKO...KWMC...AND KTPH...AND TSRA AT KELY. STORMS WILL NOT BE FAST MOVERS SO GUSTS SHOULD BE AROUND 40 TO 45 KNOTS NEAR STORMS...BUT BRIEF HEAVY RAINS COULD OCCUR. FREQUENT LIGHTNING IS LIKELY. CONVECTION WILL TAPER OFF BY ABOUT 05Z AT KWMC AND KEKO BUT LINGER UNTIL ABOUT 07Z AT KELY AND KTPH. LOCAL DRAINAGE WINDS THEREAFTER UNTIL 12Z TUESDAY. FIRE WEATHER...MAIN CONCERN IS THUNDERSTORM COVERAGE TODAY...WHICH APPEARS TO BE THE HIGHEST OF ANY DAY WITH THIS CURRENT MONSOON PUSH. PW'S WILL BE NEAR OR GREATER THAN 1 INCH ACROSS CENTRAL NEVADA...DECREASING TO 1/2 INCH NEAR THE IDAHO/OREGON BORDER. WITH SLOW STORM MOTIONS...THUNDERSTORMS ARE LIKELY TO PUT DOWN WETTING RAINS AND LIMIT NEW STARTS FROM LIGHTNING. HOWEVER...LIGHTNING COVERAGE MAY STILL BE QUITE HIGH SO SOME NEW STARTS APPEAR LIKELY. WINDS OUTSIDE OF STORMS WILL BE LIGHT AND RH'S WILL BE HIGHER THAN YESTERDAY IN MOST OF THE DISTRICT. ON TUESDAY WINDS ALOFT SHIFT TO THE WEST-NORTHWEST AND PW'S START TO FALL. THERE WAS CONCERN THAT THE NEXT APPROACHING TROUGH MAY STILL BE ENOUGH TO FIRE A SIGNIFICANT NUMBER OF THUNDERSTORMS AND POSSIBLY RESULT IN A DRY LIGHTNING RED FLAG DAY...BUT RIGHT NOW THE TROUGH APPEARS TO LAG SO THE THREAT IS DIMINISHED. PLUS...STORM MOTION STILL LOOKS QUITE SLOW ON TUESDAY SO EVEN SOME NORMALLY DRY STORMS MAY PRODUCE SOME WETTING RAINS IN THEIR CORES. NONETHELESS...WITH CONTINUED LIGHTNING ACTIVITY SOME STARTS WILL BE POSSIBLE. RH'S WILL DECREASE COMPARED TO TODAY BUT WINDS WILL REMAIN LIGHT OUTSIDE OF THUNDERSTORMS. IN THE EXTENDED...THUNDERSTORMS REMAIN POSSIBLE ON ALMOST EVERY DAY THROUGH THE NEXT 7 SOMEWHERE IN THE DISTRICT...BUT COVERAGE AND CWR IS UNCERTAIN. NO WIND/LOW RH DAYS ARE EXPECTED HOWEVER. RCM && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 99/99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:27 AM PDT | Flash Flood Watch | LKN | Eureka, Lander, Nye, White Pine | 11 hr |
| Aug 13, 1:04 PM PDT | Special Weather Statement | LKN | 26 min | |
| Aug 13, 1:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 13, 1:31 PM PDT | Special Weather Statement | LKN | 29 min | |
| Aug 13, 2:09 PM PDT | Areal Flood Advisory | LKN | Eureka | 4 min |
| Aug 13, 2:12 PM PDT | Areal Flood Advisory | LKN | White Pine | 42 min |
| Aug 13, 2:52 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 13, 3:02 PM PDT | Areal Flood Advisory | LKN | Nye | 97 min |
| Aug 13, 3:27 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Aug 13, 3:54 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.